MAUDE Adverse Event Report: INARI MEDICAL, INC. CLOTTRIEVER CATHETER; EMBOLECTOMY CATHETER

INARI MEDICAL, INC. CLOTTRIEVER CATHETER; EMBOLECTOMY CATHETER
Model Number 40-102
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Cardiopulmonary Arrest (1765)
Date of Event 04/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was discarded by the user facility and is not available for evaluation.The device history records were reviewed for this manufacturing lot and there were no discrepancies or unusual findings that relate to the reported event.There was no report of a device malfunction.The case was reviewed by inari's chief medical officer, who concluded that the patient suffered a pulmonary embolism.It was suspected that the clottriever may have contributed to distal embolization of the dvt clot, leading to the pe.The seriousness of the event was likely confounded by prior covid-19 infection.Distal embolization of blood clots and cardiovascular collapse are listed in the device labeling as potential complications / adverse events.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.Manufacturer reference #: (b)(4).
 
Event or Problem Description
A (b)(6) year-old female patient with no prior history of clotting and a recent history of dyspnea presented to the emergency department and was diagnosed with extensive deep vein thrombosis (dvt) in the lower left extremity.Due to capacity constraints, the patient was transferred to a nearby hospital for treatment and placed on heparin.The patient tested negative for covid-19, however, it was thought that she may have had the virus before overcoming it, and that it may have contributed to the development of the dvt.On (b)(6) 2020, inari medical's clottriever was used to treat the dvt.Although the patient's veins measured slightly smaller than average adult veins, a risk-based decision was made that the clottriever device could be safely used.Ultrasound was used to gain access in the left popliteal vein using a 5 fr micropuncture, which was then exchanged for a 7 fr access sheath.An amplatz super stiff guidewire (260/7 cm) was then used to guide an angiographic flush catheter (cook medical), which was subsequently removed for a venogram.The venogram confirmed phlegmasia and clot from the left popliteal vein to the left common iliac vein, with no clot present in the inferior vena cava.The amplatz guidewire was reintroduced and advanced to the subclavian vein, followed by the clottriever sheath, then the dilator was removed and the clottriever catheter was inserted.The catheter was engaged and successfully pulled back through the sheath; the collection bag of the device yielded a mixture of fresh and collagenized clot.Subjective assessment described the collagenized clot portion as appearing approximately 10-14 days old.When the collection bag was emptied, the patient's blood pressure decreased slightly.The clottriever catheter was re-inserted for another pass, but as the coring element was being pulled back, the patient's vital signs became unstable.The anesthesiologist announced that the patient was having a pulmonary embolism and the code team was activated as all devices were removed from the body.The patient was repositioned from prone to supine, and chest compressions were initiated.The patient was resuscitated twice and was eventually placed on extracorporeal membrane oxygenation (ecmo).Follow-up information was requested and 3 days later ((b)(6) 2020) the patient's condition had improved; she responded well to ecmo and her neurological responses improved.Medical personnel concluded she most likely had an existing pulmonary embolism (as evidenced by the dyspnea reported a few days before presenting to the hospital).When blood flow was restored with the first pass of the device, the existing clot may have been dislodged distally by the cook flush catheter, amplatz guidewire, or clottriever catheter.The update received (b)(6) 2020 revealed the patient had been taken off ecmo and was undergoing hyperbaric oxygenation therapy to improve blood flow to the left foot.Amputation was being considered as a treatment option if blood flow cannot be adequately restored.Information learned from a news story published on may 13, 2020 publicly disclosed the following new event details.The patient was discharged from the hospital on (b)(6) 2020.Her leg was treated using hyperbaric therapy (circulation regained, no amputation needed).On her last day of hospitalization she tested positive for covid-19 antibodies, confirming the initial suspicion.

Brand Name
CLOTTRIEVER CATHETER
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
9 parker
suite 100
irvine, ca
MDR Report Key10068219
Report Number3011525976-2020-00007
Device Sequence Number677810
Product Code QEW
UDI-Device Identifier00850291007093
UDI-Public00850291007093
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K192332
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Expiration Date12/27/2021
Device Model Number40-102
Device Lot Number19120013
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2020
Initial Report FDA Received Date05/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age12 YR
Patient Weight48